Alert archive / Tennessee / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Nashville, TN

July 24, 2007Clay County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 24, 2007, 4:47 PM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2007, 4:47 PM CDT (21:47 UTC)
Expired
Jul 24, 2007, 7:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Clay County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 242148
FFWOHX
TNC027-133-137-250045-
/O.NEW.KOHX.FF.W.0001.070724T2147Z-070725T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CLAY COUNTY IN TENNESSEE...
  NORTH CENTRAL OVERTON COUNTY IN TENNESSEE...
  WESTERN PICKETT COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF BYRDSTOWN...

* UNTIL 745 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
MAINLY RURAL AREAS OF THE INDICATED COUNTIES. HEAVIEST RAINFALL
IS IN THE AREA JUST SOUTHEAST OF FAIRVIEW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3659 8544 3642 8537 3648 8504 3662 8510
      3662 8534

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:44 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 2:44 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT TUE JUL 24 2007

.DISCUSSION...THE EARLY AFTERNOON SURFACE MAP CONTINUED TO SHOW A
LL BOUNDARY ROUGHLY FROM LEXINGTON KY TO MEMPHIS TN. AN AXIS OF
INSTABILITY WAS NOTED ACROSS SOUTHERN MIDDLE TN TO THE
PLATEAU...WHERE SCATTERED STORMS WERE DEVELOPING. AS WE SAW
YESTERDAY...A FEW OF THE STORMS MAY BECOME MARGINALLY SEVERE THIS
AFTERNOON AND EARLY EVENING WITH POSSIBLE HAIL AND PERHAPS AN
ISOLATED STRONG WIND GUST.

AN UPPER LOW WAS SPINNING ACROSS EASTERN OHIO TODAY AND THIS LOW
WILL GRADUALLY SHIFT TO MICHIGAN OVER THE NEXT FEW DAYS. A SERIES
OF WEAK DISTURBANCES WILL SPIN AROUND THIS LOW AND MAY ENHANCE
LIFT OVER OUR AREA. A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER
THE REGION ALL WEEK. THESE FEATURES ALONG WITH POTENTIAL MESOSCALE
BOUNDARIES WILL JUSTIFY AT LEAST SLIGHT RAIN CHANCES IN THE
FORECAST THROUGH THE REST OF THE WEEK. MOST OF THE ACTIVITY WILL
BE DIURNALLY DRIVEN...BUT OVERNIGHT CONVECTION CANNOT BE RULED
OUT...ESPECIALLY NEAR THE PLATEAU WHERE MID/UPPER LEVEL IMPULSES
WILL HAVE THE MOST EFFECT.

THE UPPER LOW WILL FINALLY GET PICKED UP BY AN APPROACHING WAVE
THIS WEEKEND. THE SHORTWAVE WILL BRING A FRONT SOUTHWARD...AND
THIS FRONT WILL INCREASE RAIN CHANCES OVER THE WEEKEND. RIGHT
NOW...APPEARS BEST CHANCE WILL BE SATURDAY EVENING...BUT FUTURE
MODEL RUNS MAY VARY ON THE TIMING AND SIGNIFICANCE OF THIS FRONT.
FORECAST SOUNDINGS SHOW VERY MOIST CONDITIONS AHEAD OF THE
BOUNDARY (PW ABOUT 2) ALONG WITH MODERATE INSTABILITY. IF
EVERYTHING COMES TOGETHER WE COULD SEE SOME SOME LOCALLY HEAVY
RAINFALL AND POSSIBLY STRONG TO SEVERE STORMS SATURDAY AND/OR SUNDAY.

IF THE FRONT BEHAVES AS THE GFS ADVERTISES...A SLIGHTLY DRIER AIR
MASS SHOULD ARRIVE BY MONDAY AND RAIN CHANCES WILL END. THE AIR
BEHIND THE FRONT WILL BE WARM...SO TEMPERATURES WILL REMAIN NEAR
CLIMATOLOGICAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  89  67  89 /  20  30  20  30
CLARKSVILLE    62  88  65  89 /  10  30  20  30
CROSSVILLE     62  81  63  81 /  40  40  40  40
COLUMBIA       67  89  67  89 /  30  30  20  40
LAWRENCEBURG   66  88  67  89 /  30  30  20  40
WAVERLY        64  89  65  89 /  10  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jul 24, 11:03 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1103 AM CDT TUE JUL 24 2007

TNZ005>011-022>034-056>066-075-077>080-093>095-251615-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1103 AM CDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS WILL
OCCUR ACROSS THE MID STATE. A FEW THUNDERSTORMS COULD BRIEFLY
PRODUCE PENNY SIZE HAIL AND BRIEF GUTSY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE MID STATE THROUGH SUNDAY.
SATURDAY AND SUNDAY THE CHANCE OF SEVERE THUNDERSTORMS WILL BE
GREATER FOR THE MID STATE .

.SPOTTER INFORMATION STATEMENT...

TODAY AND TONIGHT...DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE
WEATHER THREAT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

31

In the hours before

Special weather statement, Jul 24, 3:16 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CDT TUE JUL 24 2007

TNZ031-242045-
JACKSON-
316 PM CDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING JACKSON COUNTY...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GAINESBORO...MOVING
NORTHEAST AT 10 MPH.

PEOPLE IN EASTERN JACKSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

31
Special weather statement, Jul 24, 3:39 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT TUE JUL 24 2007

TNZ032-033-064-065-078-080-242115-
DEKALB-OVERTON-PUTNAM-VAN BUREN-WARREN-WHITE-
339 PM CDT TUE JUL 24 2007

...STRONG THUNDERSTORMS WERE AFFECTING DEKALB...OVERTON...PUTNAM...
VAN BUREN...WARREN AND WHITE COUNTIES...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIVINGSTON TO 6
MILES NORTHWEST OF BAXTER TO MCMINNVILLE...MOVING EAST AT 15 MPH.

PEOPLE IN DEKALB...WARREN...VAN BUREN...PUTNAM...OVERTON AND WHITE
COUNTIES...INCLUDING THE CITIES OF LIVINGSTON...MCMINNVILLE...
BAXTER...COOKEVILLE...ALGOOD...SPARTA AND SPENCER...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

31
Local storm report, Jul 24, 4:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     6 W COOKEVILLE          36.16N 85.61W
07/24/2007                   PUTNAM             TN   STORM CHASER

            TREES BLOWN DOWN NEAR BLOOMINGTON SPRINGS

&&

JLM
Special weather statement, Jul 24, 4:19 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT TUE JUL 24 2007

TNZ059-060-242215-
MAURY-WILLIAMSON-
419 PM CDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING WESTERN WILLIAMSON COUNTY...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF FAIRVIEW...OR 14 MILES WEST OF
FRANKLIN. THIS STORM WAS  NEARLY STATIONARY.

SMALL HAIL...BREIF HEAVY RAINFALL...FREQUENT LIGHTNING WITH WINDS 30
TO 40 MPH ARE EXPECTED WITH THIS STORM.

JLM
Special weather statement, Jul 24, 4:22 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT TUE JUL 24 2007

TNZ011-033-242215-
OVERTON-PICKETT-
422 PM CDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING OVERTON AND PICKETT
COUNTIES...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF BYRDSTOWN. THIS STORM WAS
NEARLY STATIONARY.

SMALL HAIL...FREQUENT LIGHTNING...BREIF HEAVY RAINFALL AND WINDS 30
TO 40 MPH ARE EXPECTED WITH THIS STORM.

JLM
Special weather statement, Jul 24, 4:40 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT TUE JUL 24 2007

TNZ030-031-242245-
JACKSON-SMITH-
440 PM CDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING JACKSON AND SMITH COUNTIES...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CARTHAGE...MOVING EAST AT 10
MPH.

SMALL HAIL...FREQUENT LIGHTNING...BRIEF HEAVY RAINFALL AND WINDS 30
TO 40 MPH ARE EXPECTED WITH THIS STORM.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:47 PM CDTSevere Thunderstorm WarningOHXPutnam28 min
Jul 24, 4:59 PM CDTAreal Flood AdvisoryOHXFentress3 hr

Nearby

Flash Flood Warnings in Tennessee, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.